Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 129, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Oct 29, 2004, 8:21 PM CDT for Winona County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2004, 8:21 PM CDT (01:21 UTC)
- Expired
- Oct 29, 2004, 8:45 PM CDT
- In force
- 24 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Winona County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 29, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 300121 SVRARX MNC169-300145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 821 PM CDT FRI OCT 29 2004 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINONA COUNTY IN SOUTHEAST MINNESOTA * UNTIL 845 PM CDT * AT 821 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 3 MILES EAST OF STOCKTON...OR ABOUT 4 MILES SOUTHWEST OF WINONA. THE SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT 50 MPH. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4408 9185 4393 9171 4400 9157 4414 9177 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:00 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Oct 29, 3:00 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT FRI OCT 29 2004 .SHORT TERM...TONIGHT THROUGH MONDAY FORECAST CONCERNS FOR THIS PACKAGE INCLUDE SEVERE WEATHER CHANCES TONIGHT...WINDS ON SATURDAY AND PRECIPITATION CHANCES THROUGH SATURDAY AND THEN AGAIN EARLY NEXT WEEK. 18Z SURFACE ANALYSIS SHOWS RATHER POTENT AREA OF LOW PRESSURE OVER EASTERN SOUTH DAKOTA WITH A WARM FRONT EXTENDING EASTWARD FROM IT ACROSS CENTRAL MINNESOTA...INTO NORTHERN WISCONSIN. MEANWHILE THE ASSOCIATED COLD FRONT RAN SOUTHWARD FROM THE LOW THROUGH KANSAS. VISIBLE SATELLITE IMAGERY SHOWING CLOUDS BEGINNING TO BREAK UP IN WARM SECTOR ACROSS IOWA INTO SOUTHERN MINNESOTA. ENHANCED CUMULUS FIELD BEGINNING TO DEVELOP FROM SOUTHWEST MINNESOTA...INTO EASTERN NEBRASKA AND EASTERN KANSAS. 12Z 29OCT04 MODEL SOLUTIONS SEEM TO BE IN GOOD AGREEMENT WITH THE OVERALL PATTERN AND USED THE ETA FOR THE DETAILS...ESPECIALLY IN THE SHORT TERM. STRONG UPPER LOW WILL TRANSLATE FROM SOUTH DAKOTA... INTO CENTRAL MINNESOTA BY 06Z TONIGHT...THEN INTO NORTH CENTRAL WISCONSIN BY 18Z SATURDAY. THE ASSOCIATED SURFACE WAVE MOVES FROM EASTERN SOUTH DAKOTA THIS AFTERNOON...INTO UPPER MICHIGAN BY 18Z SATURDAY. FORECAST AREA WILL REMAIN IN WARM SECTOR THROUGH THE EVENING HOURS...WITH STRONG 0-6KM SHEAR VALUES AND MODERATE INSTABILITIES. EXPECT CONVECTION TO DEVELOP FROM SOUTHERN MINNESOTA INTO CENTRAL IOWA LATE THIS AFTERNOON AND EARLY EVENING...THEN TRANSLATE QUICKLY EASTWARD ACROSS FORECAST AREA THROUGH THE LATE EVENING HOURS. MOST OF THE ACTIVITY WILL BE TO THE EAST OF OUR AREA AFTER 09Z TONIGHT. AS THE SYSTEM PULLS AWAY ON SATURDAY...WRAP AROUND MOISTURE WILL MOVE INTO THE AREA. GRADIENT TIGHTENS ON BACK SIDE OF LOW AND EXPECTING RATHER WINDY CONDITIONS FROM LATE MORNING THROUGH THE AFTERNOON...WITH SOME GUSTS TO 40 MPH ACROSS THE WIND PRONE AREAS OF SOUTHEASTERN MINNESOTA AND NORTHEAST IOWA. IN ADDITION SCATTERED SHOWERS ARE ALSO POSSIBLE AS THE COLD AIR MOVES INTO THE AREA. RIDGING THEN BUILDS IN FOR SUNDAY FOR A RATHER QUIET DAY...WITH TEMPERATURES RETURNING BACK TO NEAR NORMAL. NEXT CHANCE OF PRECIPITATION LOOKS TO BE ON MONDAY AS NEXT SYSTEM APPROACHES THE AREA. ETA KEEPING MOST OF THE ENERGY TO OUR SOUTH...WHILE GFS A LITTLE MORE ROBUST WITH QPF ACROSS THE AREA. FOR NOW WILL LEAVE BLANKET CHANCE POPS IN FOR THE AREA. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES WEDNESDAY NIGHT AND THURSDAY...AND TEMPERATURES THROUGH PERIOD. BOTH 12Z THURSDAY ECMWF AND 00Z FRIDAY GFS ARE IN GOOD AGREEMENT IN DEVELOPING WESTERLY TO NORTHWESTERLY FLOW ALOFT THROUGH THE PERIOD. BIGGEST DIFFERENCES ARE BOTH MODELS ARE SLOWER IN MOVING SHORTWAVE TROUGH ACROSS THE GREAT LAKES REGION THURSDAY THAN PREVIOUS RUN. DUE TO TIMING DIFFERENCES BETWEEN MODEL RUNS...WILL CONTINUE WITH PRECIPITATION CHANCES WEDNESDAY NIGHT AND THURSDAY. 00Z FRIDAY GFS CONTINUES TO INDICATE 850MB TEMPERATURES IN THE SINGLE DIGITS BELOW ZERO BY 00Z FRIDAY. WILL CONTINUE WITH TREND OF COOLER TEMPERATURES BY THE END OF NEXT WEEK. && .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && JLR/DTJ
Hazardous weather outlook, Oct 29, 11:57 AM CDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1157 AM CDT FRI OCT 29 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 1157 AM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER INDICATED THERE IS A RISK OF SEVERE STORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THE MAIN THREAT TIMES APPEAR TO BE 6 PM TO 9 PM WEST OF THE MISSISSIPPI RIVER AND 9 PM TO MIDNIGHT EAST OF THE MISSISSIPPI RIVER. SOUTHERLY WINDS HAVE BROUGHT AN UNSEASONABLY WARM AND MOIST AIR MASS NORTHWARD INTO THE UPPER MISSISSIPPI VALLEY. WITH SOIL AND WATER TEMPERATURES IN THE LOWER 50S...THIS VERY MOIST AIRMASS WAS RESPONSIBLE FOR THE PERSISTENT LOW CLOUDS ACROSS THE AREA. WHETHER THE LOW CLOUDS BREAK UP OR NOT THIS AFTERNOON REMAINS CRITICAL FOR THE SEVERE STORM THREAT THIS EVENING. IF THE CLOUDS DO NOT BREAK UP...INSTABILITY WILL REMAIN ON THE WEAK SIDE. IF THE CLOUDS DO BREAK UP...THE AIRMASS IS EXPECTED TO BECOME MODERATELY UNSTABLE BY LATE AFTERNOON. A STRONG UPPER DISTURBANCE OVER COLORADO AND NEBRASKA AT MID DAY WILL ROTATE ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. THIS... ALONG WITH AN APPROACHING COLD FRONT ARE EXPECTED TO TRIGGER A LINE OF THUNDERSTORMS OVER SOUTHWEST MINNESOTA AND WESTERN IOWA THIS AFTERNOON. THE LINE OF STORMS WILL THEN MOVE EAST ACROSS THE AREA THIS EVENING. IF THE LOW CLOUDS DO NOT BREAK UP THIS AFTERNOON...THE MAIN SEVERE THREAT WILL BE LARGE HAIL. IF SOME SUNSHINE AND WARMING DO OCCUR THIS AFTERNOON...DAMAGING WINDS AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE UPPER MISSISSIPPI VALLEY ON MONDAY. THIS SYSTEM MAY PRODUCE A FEW THUNDERSTORMS. CONDITIONS DO NOT APPEAR FAVORABLE FOR ANY OF THESE THUNDERSTORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS
In the hours before
Local storm report, Oct 29, 7:34 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST WALTHAM 43.82N 92.88W
10/29/2004 65 MPH MOWER MN TRAINED SPOTTER
0715 PM HAIL LE ROY 43.51N 92.51W
10/29/2004 0.75 INCH MOWER MN COUNTY OFFICIAL
&&
SCHRECKLocal storm report, Oct 29, 7:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL BUFFALO 44.22N 91.87W
10/29/2004 0.75 INCH BUFFALO WI PUBLIC
0750 PM TSTM WND GST BUFFALO 44.22N 91.87W
10/29/2004 60 MPH BUFFALO WI PUBLIC
&&
SCHRECKLocal storm report, Oct 29, 8:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
818 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 S WINONA 44.02N 91.66W
10/29/2004 1.00 INCH WINONA MN EMERGENCY MNGR
&&
SCHRECKThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 7:08 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 67 min |
| Oct 29, 8:41 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.